Alert archive / Illinois / River Flood Warnings in 2020

River Flood Warning 50, NWS Paducah, KY

March 19, 2020Wayne County, White County, Illinois

NWS Paducah, KY issued this river flood warning at Mar 19, 2020, 9:38 PM CDT for Wayne County, White County, Illinois. It took effect at Mar 20, 2020, 4:00 AM CDT. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2020, 9:38 PM CDT (02:38 UTC)
In effect from
Mar 20, 2020, 4:00 AM CDT
Expired
Mar 22, 2020, 3:26 AM CDT
In force
47 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Wayne County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 51 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skillet Fork River at Wayne City (WYNI2). The gauge peaked at 20.08 ft at Mar 20, 2020, 9:00 PM CDT.

actionminormoderatemajor10152003/2003/2103/2203/23
Action stage
13 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03380500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Mar 19, 8:00 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 19, 8:00 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
800 PM CDT Thu Mar 19 2020

.UPDATE...
Issued at 746 PM CDT Thu Mar 19 2020

For aviation section only.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 316 PM CDT Thu Mar 19 2020

The potential for severe weather and flash flooding remains the
primary forecast concern through tonight.

The immediate focus is a line segment that appears to be showing
some signs of strengthening as it progresses east northeast from
southeast Missouri into southern Illinois and eventually southwest
Indiana through late afternoon. With 0-3 km bulk shear around 50
knots and surface based CAPE values of 500 to 1000 J/kg, there is
some concern this line segment could continue to enhance through
the late afternoon, creating a localized severe risk for primarily
damaging winds and an isolated tornado.

The primary round of showers and thunderstorms appears slated for
this evening and overnight as activity that develops initially
over northern Arkansas and southern Missouri moves northeast
across the region. As this round of storms enters the region, HREF
guidance suggests 60 to 70 knot 0-6 km bulk shear overspreading a
moderately unstable atmosphere of 1000-1500 J/kg surface based
CAPE. This will be conducive to the development of supercells and
bowing line segments. In addition, decent veering of wind vectors
with height and 0-3 km storm relative helicity values of greater
than 300 m2/s2 may increase the risk for tornado development, not
only from supercells but also line segments that become more
orthogonal to the low level shear vectors.

As a result, we'll need to keep an eye on the potential for
damaging winds and tornadoes, The risk appears to be greater
during the evening hours across the western half of the area. The
severe threat should slowly decrease with diminishing surface
based instability as the storms push into southwest Indiana and
western Kentucky overnight.

Flash flooding is also a concern tonight. Antecedent rainfall has
varied widely over the past few days. While some locations have
only received one quarter to one half inch of rainfall, other
locations have measured upwards of 1.5 to 2 inches. Flash flooding
will be most likely in locations with higher antecedent rainfall
and those areas that receive repeat heavy rainfall tonight. For
that reason, we'll keep the Flash Flood Watch in effect through
12Z Friday.

The chance for showers lingers over mainly southwest Indiana and
western Kentucky Friday morning as the cold front works through
the area. This chance may need to be extended further west and
later in time should the cold frontal passage be slower than
expected. After morning highs in the middle 60s to lower 70s.
temperatures should fall Friday afternoon. By Friday night, lows
in the upper 20s to middle 30s are expected under mostly clear
skies. This could lead to the development of patches/areas of
frost for those with early season agricultural interests.

.LONG TERM...(Saturday through Thursday)
Issued at 316 PM CDT Thu Mar 19 2020

High pressure, located over the Great Lakes on Saturday, will bring
cool air and a northeasterly wind to the region. High temperatures
will mainly be limited to the 40s while lows will be near freezing
along the I-64 corridor.

An upper level wave in the Desert Southwest Saturday will move into
the Middle Mississippi Valley Sunday. Stratus and showers will move
southwest to northeast through the area. Models differ on QPF
amounts with the ECMWF lighter on QPF than the GFS, though even the
more ambitious GFS has few portions of the region over a quarter
inch. At the very beginning of the event Sunday morning,
precipitation may begin as snow but will very quickly switch over to
rain due to daytime heating and no accumulations or impacts are
anticipated at this time. Monday will provide some breaks in cloud
cover and a clockwise wind shift towards southeasterly winds.
Temperatures Sunday through Monday will be near average.

A more significant system reaches the area Tuesday with the main
event timing of the WPC/GFS/Canadian focused on the daytime hours
into the evening, while the NBM/ECMWF delays this until Tuesday
night through early Wednesday. Sided with the earlier timing since
model certainty has NBM as the highest outlier for PoPs Tuesday
night. Thus, precip chances have been raised slightly for Tuesday
and lowered for Tuesday night and Wednesday. There is potential for
thunderstorms, primarily Tuesday afternoon and evening. Temperatures
have also been reduced some, towards model bias corrected values,
but remain 10+ degrees above average through this event. After this
system, the rest of the forecast period features above average
temperatures and low chance precip events as models vary on location
and strength of weak upper-level disturbances.

&&

.AVIATION...
Issued at 746 PM CDT Thu Mar 19 2020

MVFR cigs will be commonplace much of the 00Z TAF forecast
period. Better shower and thunderstorm coverage will encompass the
region from west to east through the evening and overnight hours.
Severe storms remain possible with this activity...along with IFR
cigs/vsbys. Expect southwest winds tonight, with sustained 10 to
20 knot speeds and some gusts into the 20s. A cold frontal passage
Friday morning will turn winds nwly with gusts 20-30 kts
expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 7 AM CDT Friday for ILZ075>078-080>094.

MO...Flash Flood Watch until 7 AM CDT Friday for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch until 7 AM CDT Friday for INZ081-082-085>088.

KY...Flash Flood Watch until 7 AM CDT Friday for KYZ001>022.

&&

UPDATE...GM
SHORT TERM...RJP
LONG TERM...ATL
AVIATION...RJP
Hazardous weather outlook, Mar 19, 3:54 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
354 PM CDT Thu Mar 19 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
354 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Much of our area is under an enhanced outlook for severe weather
from late this afternoon through tonight. Tornadoes, damaging
winds, large hail, and lightning are all anticipated hazards with
this thunderstorm event.

Showers and thunderstorms with heavy rain are expected through
tonight. A Flash Flood Watch remains in effect through tonight.
Refer to the Watch for additional details.

Refer to the latest river flood warnings and statements for
updates on our continued river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible across the Quad State region
Tuesday and Tuesday night.

River flooding is expected to continue. Refer to the latest river
flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated from late this afternoon through
much of tonight.

RJP

In the hours before

Local storm report, Mar 19, 5:18 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     DAHLGREN                38.20N 88.68W
03/19/2020                   HAMILTON           IL   EMERGENCY MNGR

            CAMPER BLOWN OVER AND QUARTER OF A ROOF
            REMOVED FROM A HOUSE. TIME ESTIMATED.

&&

DWS
Local storm report, Mar 19, 5:41 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
541 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLASH FLOOD      WEST SALEM              38.53N 88.01W
03/19/2020                   EDWARDS            IL   PUBLIC

            SIX INCHES OF WATER FLOWING OVER WEST
            LANCASTER ROAD.

&&

DWS
Special weather statement, Mar 19, 5:41 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
541 PM CDT Thu Mar 19 2020

ILZ094-KYZ001>013-015>017-019>022-200145-
Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Webster-Hopkins-Christian-Daviess-McLean-Muhlenberg-Todd-
Including the cities of Metropolis, Hickman, Clinton, Bardwell,
Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion,
Eddyville, Cadiz, Princeton, Dixon, Madisonville, Hopkinsville,
Owensboro, Calhoun, Greenville, and Elkton
541 PM CDT Thu Mar 19 2020

...More Storms Expected Later Tonight...

Although the thunderstorm activity has moved out of west
Kentucky, more is expected toward midnight and possibly after.

For the next several hours, mainly showers are expected over
west Kentucky through about 10PM CDT. After that, strong to severe
storms could move into the area and last well into the overnight
hours.

Residents are urged to have several ways to receive warnings and
something to wake them up overnight should severe weather impact
their area.

A Tornado Watch is in effect until 11PM CDT. Additional watches
are possible.

PS
Local storm report, Mar 19, 5:44 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      2 ENE WEST SALEM        38.53N 87.98W
03/19/2020                   EDWARDS            IL   PUBLIC

            ESTIMATED HALF A FOOT DEEP WATER FLOWING
            ACROSS EAST LANCASTER ROAD.

&&

ATL
Special weather statement, Mar 19, 7:06 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
706 PM CDT Thu Mar 19 2020

INZ081-085>087-200045-
Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-
706 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WARRICK...SOUTH
CENTRAL GIBSON...NORTHERN VANDERBURGH AND NORTHEASTERN POSEY COUNTIES
UNTIL 745 PM CDT...

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blairsville, or near Mount Vernon, moving northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Evansville, Fort Branch, Haubstadt, Darmstadt, Cynthiana, Blairsville
and Elberfeld.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3795 8785 3803 8793 3830 8754 3815 8737
TIME...MOT...LOC 0005Z 237DEG 39KT 3802 8783

SP
Local storm report, Mar 19, 7:40 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     DAHLGREN                38.20N 88.68W
03/19/2020                   HAMILTON           IL   PUBLIC

            2 HOMES WITH ROOF DECKING REMOVED, 2 BARNS
            DAMAGED, AND NUMEROUS TREES AND POWER LINES
            DOWN.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:48 AM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Hickman27 min
Mar 20, 1:26 AM CDTSpecial Weather StatementPAHCarlisle, McCracken34 min
Mar 20, 1:40 AM CDTTornado WarningPAHGraves, McCracken13 min
Mar 20, 2:16 AM CDTSpecial Weather StatementPAHCaldwell, Calloway, Christian, Crittenden, Hopkins, Lyon and 5 more59 min
Mar 20, 2:48 AM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Webster27 min
Mar 20, 2:54 AM CDTTornado WarningPAHHopkins, McLean, Webster21 min
Mar 20, 3:07 AM CDTSevere Thunderstorm WarningPAHDaviess, McLean23 min
Mar 20, 3:28 AM CDTSpecial Weather StatementPAHCalloway, Christian, Todd, Trigg62 min
Mar 20, 3:56 AM CDTSevere Thunderstorm WarningPAHCalloway19 min
Mar 20, 4:42 AM CDTSpecial Weather StatementPAHTodd48 min
Mar 20, 4:49 AM CDTSevere Thunderstorm WarningPAHChristian, Todd41 min
Mar 20, 11:47 AM CDTRiver Flood WarningPAHLivingston, McCracken19 days
Mar 20, 12:38 AM CDTFlash Flood WarningPAHHamilton, White6 hr
Mar 20, 6:25 AM CDTRiver Flood WarningPAHGallatin, Wayne, White16 days
Mar 20, 11:34 AM CDTRiver Flood WarningPAHFranklin, Williamson6 days
Mar 19, 10:05 PM CDTFlash Flood WarningPAHBollinger, Carter, Wayne8 hr
Mar 19, 11:44 PM CDTSpecial Weather StatementPAHNew Madrid, Stoddard46 min
Mar 20, 12:08 AM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard52 min
Mar 20, 7:16 AM CDTRiver Flood WarningPAHWayne24 hr
Mar 20, 9:24 AM CDTRiver Flood WarningPAHRipley41 hr

Nearby

River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.